Vermont, 2021

Damaging Winds in Vermont, June 30, 2021

June 30, 2021 · NWS ALY · 4 events in 2 counties and zones

A couple of rounds of thunderstorms occurred during the afternoon and evening of the 30th across western New England. Scattered reports of wind damage occurred with the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A couple of rounds of thunderstorms occurred during the afternoon and evening of the 30th across western New England. Scattered reports of wind damage occurred with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 12:11 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 30, 12:11 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
111 PM EDT Wed Jun 30 2021

.SYNOPSIS...
Some strong to severe thunderstorms are expected this afternoon
into the evening as a cold front approaches the region. All
storms will be capable of producing very heavy downpours. With
the passage of the front a cooler airmass will be filter in,
however the weather will be unsettled into the holiday weekend
as the boundary will be slow to move away.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...Severe Thunderstorm Watch #326 has been issued for
southern VT, Capital Region, Schoharie Valley and points
northward. Heat Advisory continues from Glens Falls, Capital
Region, mid-Hudson Valley, central and southern Taconics,
southern Berkshires and Litchfield County CT.

We will be preparing and launching a special 18Z sounding as
robust convection is well underway upstream. Surface based
instability has increased at or above 3k J/Kg as Bulk Shear was
at or above 40kts. DCAPES were at or above 800 J/Kg from the
Capital Region and points southeast as mid level lapse rates
pushing just above 6 C/Km. These initial storms are likely from
lake shadow and pre-frontal trough convergence zones which
likely helped with the large hail in the vicinity of Syracuse.
Expectations are for these convective trends to increase as it
approaches the deeper instability as we will coordinate with SPC
for additional watches, if needed, later this afternoon. So main
update was to included the new hazard headlines and quick
modification of the hourly grids per observations.

Temperatures will vary from the mid 70s in portions of the
western Adirondacks to the mid 90s in the mid-Hudson Valley. Dew
points will remain in the mid 60s to lower 70s through the day
making for very uncomfortable conditions for many.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Unsettled weather the rest of the week as an upper level low
develops and moves the region and the cold front is very slow
to move away. Showers along with the chances for thunderstorms
are expected Thursday through Friday. A decrease in activity is
expected for a period tonight.

The severe threat is expected to continue to the early evening
with activity diminishing as the evening progresses with the
loss heating. It will be another muggy night with lows from the
lower 60s to lower 70s.

Thursday will be much cooler with highs mainly in the 70s but
still muggy with dew points in the 60s. Chances for showers
along with the threat of for some thunderstorms will increase
on Thursday as the upper trough drops farther south and an upper
level low develops. The better chances, likely, will be along
and south of I-90 in the vicinity of slow moving boundary. The
upper low is expected to be over the region Friday with widespread
showers across the area with a continued threat for some
thunderstorms. Cooler Thursday night with lows dropping into
the mid 50s to lower 60s. Friday highs are expected to in the
the lower to mid 70s below 1000 feet and mainly in the 60s above
above. Dew points will gradually drop with time.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Unsettled weather along with below normal temperatures are upon us
for the upcoming holiday weekend as an upper level trough swings
through the region. Showers will be possible starting Friday night
and continuing through Sunday and this is due to multiple pieces of
energy moving through the trough during this period. Depending on
the timing of these pieces of energy, thunderstorms also look
possible, especially during the afternoon and evening hours Saturday
and Sunday. It is possible that shower chances start decreasing late
Sunday afternoon as the upper trough begins pulling away to the
east, hopefully setting the stage for July 4th celebrations.
However, there are some indications that showers will linger across
southeast portions of the forecast area into the evening hours.
Temperatures Saturday will feel quite cool, with highs in the upper
60s and low 70s. Highs warm up a couple degrees for Sunday, in the
low to mid 70s.

As we head into the new work week, weak ridging builds into the
area. Because of its weak nature, showers still look possible during
the peak heating hours on Monday. Temperatures return to normal
values as well, with southerly flow in place. The next cold front
approaches from the northwest late Tuesday and appears to get hung
up across northern New York until the next piece of upper energy
pushes it south through the forecast area on Wednesday. Temperatures
on Tuesday look like the warmest of the long term period, with highs
in the mid to upper 80s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18z Thursday...Conditions are currently VFR across the
region, but a cold front will bring thunderstorms, some strong to
severe, to the region this afternoon. A line of thunderstorms should
slowly move through the region from northwest to southeast this
afternoon. Thunderstorms will be possible at GFL by 19z, ALB at 21Z,
and 22z at POU and PSF. Thunderstorms end from northwest to
southeast this evening between 23z and 02z.

Some lingering showers will be possible behind the main line of
thunderstorms for a few hours tonight. After showers end, some
scattered low clouds will be possible, but there is some uncertainty
as to widespread coverage of any clouds will be. Currently have SCT
in the TAFs, cannot rule out some BKN MVFR ceilings after midnight,
although confidence is not high enough to include at this time. Best
chance for low clouds looks to be at PSF. Any TAF sites that see
rain this afternoon will have a better chance for some low cloud
development tonight. Tomorrow, there will be a chance for some
showers during the day, but coverage of showers remains uncertain at
this time.

Winds will be from the S/SW at 5 to 15 kts during the daytime hours
today. Thunderstorms could have gustier winds. Tonight, winds become
light and variable. Tomorrow, winds will be mainly from the NW at
around 5 kt, although winds at GFL could be around 5 kt from the NE.

Outlook...

Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Independence Day: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Humid weather continues today with showers and thunderstorms
mainly this afternoon into the evening as a cold front approaches
the region. All storms will be capable of producing very heavy
downpours. With the passage of the front a cooler airmass will
be filter in, however the weather will be unsettled into the
holiday weekend as the boundary will be slow to move away.

&&

.HYDROLOGY...
Wet weather expected into the upcoming holiday weekend.

Showers and thunderstorms will occur today mainly during the
afternoon into the evening as a cold front approaches.
Precipitable water values are close to 2 inches so storms will
be capable of very heavy downpours. Ponding of water on roadways
is expected and some flooding of low lying and poor drainage
areas possible.

The weather will remain unsettled into the holiday weekend as
the cold front will be slow to move away. Precipitable water
values will remain high into Friday especially for areas to the
south and east of the Capital District so the heavy downpour
threat will continue. Precipitable water values are expected to
drop for the weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record High Temperatures for June 30th:

Albany, NY: 98F set in 1964
Glens Falls, NY: 97F set in 1964
Poughkeepsie, NY: 99F set in 1964

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ041-049-050-
     052-053-059>061-064>066-083-084.
MA...Heat Advisory until 8 PM EDT this evening for MAZ025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ015.

&&

SYNOPSIS...IAA
NEAR TERM...IAA/BGM
SHORT TERM...IAA
LONG TERM...JLV
AVIATION...JLV
FIRE WEATHER...IAA
HYDROLOGY...IAA
CLIMATE...IAA
Hazardous weather outlook, Jun 30, 2:28 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
328 PM EDT Wed Jun 30 2021

MAZ001-NYZ058-063-011200-
Northern Berkshire-Western Greene-Western Ulster-
328 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 329 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Northern Berkshire, Western
Greene, and Western Ulster County.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms each afternoon into the evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service in Albany New York while
following CDC, local and state safety guidelines.

NYZ032-033-038>040-042-043-047-048-051-054-082-VTZ013-014-011200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Western Albany-Eastern Rensselaer-
Northern Fulton-Bennington-Western Windham-
328 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the southern Green Mountains of
Vermont, southern Adirondacks, Lake George area, Helderbergs and
northern Taconics.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms each afternoon into the evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service in Albany New York while
following CDC, local and state safety guidelines.

CTZ001-013-MAZ025-NYZ059>061-064>066-011200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Eastern Greene-Western Columbia-Eastern Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
328 PM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 329 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
southern Berkshires, mid Hudson Valley of east central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms each afternoon into the evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service in Albany New York while
following CDC, local and state safety guidelines.

NYZ041-049-050-052-053-083-084-VTZ015-011200-
Northern Saratoga-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Southeast Warren-
Southern Washington-Eastern Windham-
328 PM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Saratoga Region, Capital
Region and eastern Windham County of Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service in Albany New York while
following CDC, local and state safety guidelines.

In the hours before

Special weather statement, Jun 30, 1:59 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
259 PM EDT Wed Jun 30 2021

NYZ040-047>049-301930-
Eastern Schenectady-Schoharie-Western Schenectady-Montgomery-
259 PM EDT Wed Jun 30 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
SCHENECTADY...NORTHERN SCHOHARIE AND SOUTHEASTERN MONTGOMERY
COUNTIES...

At 259 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Amsterdam to 6 miles northwest of
Richmondville. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cobleskill, Delanson, Rotterdam Junction, Central Bridge,
Pattersonville-Rotterdam Junction, Glen, Carlisle, Sharon, Seward,
Charleston, Esperance, Zeh Corners, Beekman Corners, Hoffmans,
Rockwell Corners, Young Corners, Gardnersville, Market Corners,
Becker Corners and Woodruff Heights.

This includes the following highways...
 Interstate 88 between exits 22 and 23.
 Interstate 890 near exit 1a.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4292 7436 4289 7390 4265 7439 4268 7464
      4272 7466 4274 7466
TIME...MOT...LOC 1859Z 265DEG 38KT 4292 7423 4270 7465

Rathbun
Special weather statement, Jun 30, 2:00 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Albany NY
300 PM EDT Wed Jun 30 2021

MAZ001-NYZ054-301930-
Northern Berkshire-Eastern Rensselaer-
300 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE AND
SOUTHEASTERN RENSSELAER COUNTIES...

At 259 PM EDT, a strong thunderstorm was located near Stephentown, or
10 miles northeast of Nassau, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Adams, Adams, Cheshire, Stephentown, Hancock, New Ashford,
Berkshire, Lanesborough, East Nassau, Garfield, North Stephentown,
Sweets Corner, Soldiers Memorial Field, West Stephentown, North
Hancock, Cheshire Harbor, Hoag Corners, Arnoldville, Taborton and
Town Crest Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4255 7353 4265 7353 4270 7312 4248 7310
TIME...MOT...LOC 1859Z 269DEG 30KT 4260 7344

KSL
Local storm report, Jun 30, 2:08 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
308 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     1 ENE FONDA             42.95N  74.36W
06/30/2021                   MONTGOMERY         NY   SOCIAL MEDIA

            TREE DOWN BLOCKING ROUTE 5 JUST WEST ON WINNERS CIRCLE
            RESTAURANT. TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER ALY2103392

MEM
Local storm report, Jun 30, 2:19 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
319 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     2 N MALTA               43.02N  73.79W
06/30/2021                   SARATOGA           NY   EMERGENCY MNGR

            TREES AND WIRES DOWN ON OLD POST ROAD

&&

EVENT NUMBER ALY2103393

MEM
Local storm report, Jun 30, 2:22 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
322 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     1 NE MILTON             43.04N  73.84W
06/30/2021                   SARATOGA           NY   EMERGENCY MNGR

            TREE/POLE DOWN. TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER ALY2103394

MEM
Local storm report, Jun 30, 2:26 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
326 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND DMG     WILTON                  43.17N  73.75W
06/30/2021                   SARATOGA           NY   EMERGENCY MNGR

            TREES AND WIRES DOWN 0.5 MI SOUTH OF BALLARD. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER ALY2103395

MEM

The radar

The Albany radar (KENX), 85 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
June 30, 2:28 PM EST
Where
Bennington County, 0.51 mi E of Shaftsbury
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.000, -73.190

Several trees and wires were downed.

Thunderstorm Wind, Bennington

When
June 30, 2:28 PM EST
Where
Bennington County, 0.5 mi W of East Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.070, -73.160

Several trees and wires were downed in the Arlington area.

Thunderstorm Wind, Windham

When
June 30, 3:01 PM EST
Where
Windham County, 0.86 mi SE of Townshend
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.040, -72.660

Trees were down on wires along Route 30.

Thunderstorm Wind, Windham

When
June 30, 3:09 PM EST
Where
Windham County, Putney Station
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.970, -72.520

Trees and wires were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966311, 966340, 966342, 966344.